Wyoming, 2011

Winter Storm in Wyoming, April 17 to 19, 2011

April 17 to 19, 2011 · NWS CYS · 2 events in 2 counties and zones

A vigorous upper level disturbance combined with a moist flow from the eastern Pacific brought periods of heavy snow and strong winds to the Snowy and Sierra Madre ranges.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A vigorous upper level disturbance combined with a moist flow from the eastern Pacific brought periods of heavy snow and strong winds to the Snowy and Sierra Madre ranges.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 17, 4:59 PM MST, 5 hours 1 minute earlier.

Area forecast discussion, Apr 17, 4:59 PM MST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
559 PM MDT SUN APR 17 2011

.UPDATE...UPDATE TO AVIATION. IN ADDITION...LOWERED PROB. OF
PRECIPITATION EAST OF THE LARAMIE RANGE THIS EVENING INTO WESTERN
NEBRASKA WITH OBS SHOWING DECREASING CLOUDS AND RAIN SHOWER
ACTIVITY DISSIPATING. AFTER MIDNIGHT TONIGHT...PRECIP WILL INCREASE
IN COVERAGE ONCE AGAIN AS A PACIFIC FRONT MOVES INTO THE REGION.
ADDED PATCHY FOG TO THE SOUTHERN LARAMIE RANGE INCLUDING THE I80
SUMMIT LATE TONIGHT WITH MODELS SHOWING SURFACE WINDS SHIFTING
INTO THE SOUTHEAST...MAY NEED TO ADD FOG TO PORTIONS OF WESTERN
NEBRASKA BY MONDAY MORNING AS WELL.   TT

.AVIATION...00Z TAF ISSUANCE. ANOTHER TRICKY AVIATION FORECAST
EXPECTED FOR TONIGHT AS A PACIFIC COLD FRONT BEGINS TO INFLUENCE
SOUTHEAST WYOMING AND WESTERN NEBRASKA TONIGHT AND INTO MONDAY
MORNING. FOR NOW...VFR CONDITIONS WILL PREVAIL THIS EVENING FOR
MOST OF THE AREA EXCEPT FOR SOME MVFR CIGS AROUND 2K FEET AGL AT
KCDR. CONDITIONS ARE EXPECTED TO DETERIORATE AFTER MIDNIGHT TONIGHT
WITH WIDESPREAD MVFR CONDITIONS AND EVENTUALLY IFR CIGS DUE TO
EASTERLY UPSLOPE FLOW AND RAIN SHOWER ACTIVITY...MIXED WITH SNOW
AT TIMES...MOVING INTO THE REGION. THE BEST CHANCE OF IFR DUE TO
LOW VIS AND LOW CIGS BELOW 1K FEET AGL WILL BE KAIA...KCDR...AND
KRWL THROUGH SUNRISE MONDAY. RAIN IS EXPECTED TO BECOME WIDESPREAD
ON MONDAY ALTHOUGH WINDS ARE EXPECTED TO BECOME RELATIVELY LIGHT
COMPARED TO THE WINDS THIS WEEKEND.
&&

.PREV DISCUSSION... /ISSUED 231 PM MDT SUN APR 17 2011/

UPDATE...

LATEST MEDICINE BOW PROFILER WINDS SHOWING LOWEST GATE WINDS
CONTINUE TO DECREASE THIS AFTERNOON...DOWN TO 40KTS FROM A PEAK OF
50KTS WHEN THE WINDS WERE HITTING WARNING CRITERIA ACROSS THE
SOUTHERN LARAMIE RANGE. AREA MESONET OBSERVATIONS SHOWING A
DOWNWARD TREND IN WIND SPEEDS AS WELL. THEREFORE...WILL GO AHEAD
AND CANCEL THE HIGH WIND WARNING WITH THIS FORECAST PACKAGE AND
WILL DEAL WITH ANY FURTHER WIND ISSUES WITH SPS STATEMENTS.
UPDATES HAVE BEEN SENT.

CLAYCOMB

PREV DISCUSSION... /ISSUED 148 PM MDT SUN APR 17 2011/

SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT

ACTIVE PATTERN TO CONTINUE OVER THE SHORT TERM AS A SERIES OF FAST
MOVING SHORTWAVES INTERACT WITH A STALLED SURFACE BOUNDARY OVER
SOUTHEAST WYOMING.

CURRENTLY...STATIONARY FRONT LOOKS TO BE LYING ACROSS SOUTH
CENTRAL MONTANA...ACROSS NORTHEASTERN WYOMING AND THEN EXTENDING
SOUTHWARD INTO THE PANHANDLE AND SOUTHWESTERN NEBRASKA THIS
AFTERNOON. MODELS DID A PRETTY GOOD JOB FORECASTING THIS FEATURE
NORTHEAST YESTERDAY BY THE WAY. STRONG WINDS THAT MATERIALIZED
EARLIER THIS MORNING ARE STARTING TO SHOW SIGNS OF WEAKENING...BUT
ARE STILL QUITE STRONG. THESE WINDS WERE NOT FORECAST VERY WELL ON
MOS GUIDANCE OR THE LOCAL WIND STUDY. HEIGHT DIFFERENCES ON THE
WRKHGT PRODUCT WERE ONLY IN THE 30 TO 40 DM RANGE AT 850MBS AND A
LITTLE STRONGER AT 700MB. THIS WIND EVENT LOOKS MORE LIKE THE
DOWNWARD MOTIONS FORCING STRONGER WINDS DOWN TO THE SURFACE THAT
WE SAW ON A FEW OCCASIONS LAST MONTH. THIS WAS PICKED UP WELL ON
THE WRF TIME-CROSS SECTION PRODUCT THAT CLEARLY SHOWS THESE WINDS
BEING FORCED DOWN TO THE SURFACE. THE FORECAST CONTINUES THESE
STRONG WINDS UNTIL THE 21Z TIME FRAME. WE MAY BE ABLE TO CANCEL THE
WIND WARNING EARLY. WILL LET THE WARNING RIDE THOUGH FOR ANOTHER
COUPLE HOURS BEFORE LIFTING THE HEADLINE.

STARTING TO SEE SOME LIGHTNING STRIKES WITH SHOWERS NORTH AND WEST
OF CHEYENNE HERE EARLY THIS AFTERNOON. CELLS ARE MOVING FAIRLY
FAST...SO DO NOT THINK MANY LOCATIONS WILL SEE A LOT OF
RAINFALL...MAYBE JUST A FEW HUNDREDTHS. OF MORE SIGNIFICANCE WITH
THESE CELLS...THEY ARE BRINGING HIGHER WINDS DOWN TO THE SURFACE.
AS EVIDENCED HERE AT KCYS...LIGHT RAIN STARTED AND WINDS PICKED UP
TO ALMOST 50KTS WITH THE SHOWERS. ANOTHER REASON I WILL KEEP THE
HIGH WIND WARNING GOING FOR ANOTHER FEW HOURS.

FRONT SAGS SOUTH TONIGHT TO NEAR THE WYOMING/COLORADO BORDER BY
EARLY MONDAY MORNING. THIS SHOULD HELP DECREASE WINDS AND INCREASE
PRECIPITATION COVERAGE...ESPECIALLY ACROSS OUR NORTHERN ZONES.
MONDAY LOOKS LIKE A PRETTY WET DAY ON TAP. BOTH THE GFS AND ECMWF
SHOWING ANYWHERE FROM .1 TO POSSIBLY .5 INCHES OF RAINFALL FOR
MONDAY. WE CERTAINLY COULD USE THE RAINFALL. AS FOR SNOWS...LOOKS
LIKE THE ATMOSPHERE IS GOING TO REMAIN FARLY WARM WITH 700MB
TEMPERATURES STILL ABOVE FREEZING ACROSS SOUTHEAST WYOMING.
MAJORITY OF THIS PRECIP LOOKS TO FALL AS RAIN.

COLDER TEMPERATURES MOVE INTO THE AREA TUESDAY WITH 700MB
TEMPERATURES FALLING TO -6 TO -8C TUESDAY AFTERNOON. AT THAT
TIME...WE SHOULD SEE MAINLY ALL SNOW IN THE HIGHER PEAKS OF THE
SNOWY AND SIERRA MADRE RANGES WHERE 4-8 INCHES OF SNOW COULD FALL.
AS FOR THE REST OF US...IT LOOKS LIKE WE COULD GET A DUSTING
DURING THE DAY TUESDAY.

LONG TERM...WEDNESDAY THROUGH SUNDAY
UNSETTLED WEATHER WILL CONTINUE THROUGHOUT THE EXTENDED PERIOD. A
WEAK UPPER RIDGE WILL BE OVER THE CWA ON WED WHICH WILL RESULT IN
MAINLY DRY CONDITIONS...BUT A UPPER LEVEL DISTURBANCE WILL MOVE
ACROSS THE FORECAST AREA LATE IN THE DAY AND WILL PRODUCE RAIN AND
SNOW SHOWERS ACROSS THE AREA. A SERIES OF DISTURBANCES IN THE SW
FLOW ALOFT WILL MOVE ACROSS THE CWA FROM WED NIGHT THROUGH FRI
NIGHT. THESE DISTURBANCE WILL PRODUCE RAIN SHOWERS DURING THE
AFTERNOON AND EVENINGS...WITH SNOW SHOWERS FROM LATE EVENING INTO
THE EARLY MORNING. A WEAK UPPER RIDGE WILL MOVE OVER THE AREA ON
SAT AND THIS WILL RESULT IN A DECREASE IN THE CHANCE OF SHOWERS.
SAT NIGHT AND SUN WILL BE DRY BUT SW FLOW WILL REMAIN ALOFT AS
UPPER TROUGH DEEPENS CONSIDERABLY OVER THE WESTERN U.S. HIGH
TEMPERATURES WILL BE A FEW DEGREES BELOW NORMAL ON WED...AROUND 5
DEGREES ABOVE NORMAL FOR THUR...AND AROUND NORMAL FOR FRI THROUGH SUN.

FIRE WEATHER...

DESPITE STRONG WINDS...FIRE WEATHER CONCERNS WILL BE MINIMIZED DUE
TO CONTINUED RAIN AND SNOW FALL OVER THE NEXT SEVERAL DAYS.
WETTING RAINS LOOK TO BE A PRETTY GOOD BET FOR MONDAY AS A COLD
FRONT STALLS OUT NEAR THE WYOMING/COLORADO BORDER AND IS EXPECTED
TO MEANDER NORTH AND SOUTH THROUGH MUCH OF THE WEEK.

HYDROLOGY...

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR SOUTHWEST CARBON COUNTY
THROUGH FRIDAY AFTERNOON DUE TO A POTENTIAL DAM FAILURE AT THE
LITTLE ROBBER DETENTION DAM...13 MILES NORTH OF BAGGS. REPAIRS TO
THE DAM WILL NOT BE DONE UNTIL THAT TIME.

RIVER LEVELS ON THE NORTH PLATTE RIVER DOWNSTREAM OF THE GUERNSEY
RESERVOIR WILL REMAIN STEADY LEVELS TODAY...WITH SLIGHT RISES
TONIGHT AND MONDAY...BEFORE RESUMING A SLOW FALL THROUGH THE
MIDDLE OF THE WEEK. THE GAGE SITES AT HENRY AND MITCHELL NEBRASKA
WILL REMAIN IN THE ACTION STAGE UNTIL FURTHER NOTICE. ADDITIONAL
RELEASES FROM GUERNSEY RESERVOIR WILL CONTINUE...WITH MOST OF THE
WATER DIVERTED TO IRRIGATION CANALS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...FLASH FLOOD WATCH UNTIL 6 PM FRIDAY FOR WYZ111.
NE...NONE.

&&

SHORT TERM...
LONG TERM/AVIATION...
Hazardous weather outlook, Apr 17, 1:37 PM MST, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
237 PM MDT SUN APR 17 2011

WYZ101>119-182045-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
237 PM MDT SUN APR 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG WEST TO SOUTHWEST WINDS WILL CONTINUE THROUGH EARLY
THIS EVENING. GUSTS UP TO 55 MPH WILL OCCUR THROUGH 6 PM.

ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EARLY
EVENING OVER MUCH OF SOUTHEAST WYOMING. SMALL HAIL WILL BE
POSSIBLE WITH THESE THUNDERSTORMS. SNOW SHOWERS ARE EXPECTED
FOR THE HIGHER ELEVATIONS WHERE A FEW INCHES OF SNOW MAY
ACCUMULATE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

COOLER TEMPERATURES WITH SCATTERED RAIN AND SNOW SHOWERS
ARE FORECAST FOR MUCH OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-182045-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
237 PM MDT SUN APR 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WEST TO NORTHWEST WINDS WILL INCREASE TO 15 TO 25 MPH WITH
GUSTS TO 40 MPH TODAY. THE WINDS WILL DIMINISH THIS EVENING.

ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EARLY
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

COOLER TEMPERATURES WITH SCATTERED RAIN AND SNOW SHOWERS
ARE FORECAST FOR MUCH OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Sierra Madre Range

When
April 17, 10:00 PM MST to April 19, 1:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

SNOTEL site at Old Battle (Elev. 10,000 ft) estimated 21 inches of snowfall.

Winter Storm, Snowy Range

When
April 17, 10:00 PM MST to April 19, 1:00 AM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

SNOTEL site at North French Creek (Elev. 10,130 ft) estimated 21 inches of snowfall.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295953, 295955.